Wisconsin, 2018

Hail in Wisconsin, July 30, 2018

July 30, 2018 · NWS GRB · 1 event in 1 county or zone

).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms in east-central Wisconsin produced penny size hail in Denmark (Brown Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 30, 11:31 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 30, 11:31 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1231 PM CDT Mon Jul 30 2018

Updated aviation portion for 18Z TAF issuance

.SYNOPSIS...
Issued at 408 AM CDT Mon Jul 30 2018

Seasonable temperatures with scattered showers and isolated
thunderstorms this afternoon. Otherwise, some rain mid-week, then
a return to very warm and humid conditions likely by next
weekend.

A persistent upper trough across the Great Lakes region will
linger for a few more days, then the upper pattern will transition
to being dominated by a seasonably strong, low-amplitude band of
westerlies near the U.S./Canadian border.

Temperatures will remain near seasonal normals through mid-week
then drop back a little Thursday. The evolving zonal regime will
bring warmer air from the Plains and higher humidities back into
the area next weekend. Precipitation totals during the period will
depend upon the exact evolution of convection Wednesday/Wednesday
night and next week and thus are tough to gauge. The best guess is
for near or slightly below normal amounts.
&&

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 408 AM CDT Mon Jul 30 2018

With only subtle changes to the overall pattern and no change in
the air mass across the area, relied heavily on persistence for
this forecast. Models indicated a slight down-tick in the
convection compared to yesterday, perhaps due to a bit of
warming/drying aloft. Still, expect scattered showers and
isolated thunderstorms to develop, with timing similar to
yesterday. Very weak winds aloft will result in early stationary
convective cells. Any location that ends up under one of the
stronger cells could easily get 1/2 to 1 inch of rain, but the
coverage of those amounts will be extremely limited. The
convection should die off around/just after sunset.

One difference in the models today is that a majority are
now showing convection again Tuesday afternoon. Forecast
soundings constructed off model output showed less buoyancy than
today, but enough that it no longer seemed prudent to have a
completely dry forecast. So added a slight chance for most areas
away from the lake during the afternoon. Onshore flow over the
east will keep that area more stable, thus maintained the dry
forecast there. CAPES also looked marginal for thunder, so left
that out of the forecast.

Based temperature forecast primarily on persistence, with some
minor adjustment to account for continued modification of the air
mass across the area.

.LONG TERM...Tuesday Night Through Sunday
Issued at 408 AM CDT Mon Jul 30 2018

The main concerns during this part of the forecast are the timing
of precipitation chances and the potential for severe storms
Wednesday afternoon into Wednesday night.

An approaching cold front and upper trough are forecast to pass
through the area Wednesday into Thursday. If the front has not
cleared the area by 12Z Thursday, it should do so before 18Z. The
trough becomes more board over the region, so there is still at
least one weaker short wave that does not pass to our east until
Friday. Have confined the chance for storms to Wednesday and
Wednesday night, with a slight chance for Thursday. MUCAPE from
the 00Z GFS maxes out around 1,800 J/kg on Wednesday but there is
little shear. The NAM showed much more instability and shear, but
appeared to be the odd model out when its upper features were
compared to the GFS, ECMWF and Canadian. The lack of significant
shear should limit the severe potential of the storms.

Thursday night through Friday night should be mainly dry with a
weak upstream ridge aloft and surface high pressure. Models become
less consist by the end of the week so the blended solution looks
to be the way to go. It brings chances for showers and
thunderstorms Saturday night and Sunday.

Thursday looks to be the coolest day in the wake of the cold
front, but a warming trend is expected into the weekend. Highs
Saturday and Sunday should be in the lower to middle 80s at most
locations.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1231 PM CDT Mon Jul 30 2018

Daytime heating will generate SCT-BKN cumulus and showers again
today. Any cumulus ceilings that form should be above 3500 feet,
except possibly lower where isolated thunderstorm development
occurs. Pinning down terminal impacts is difficult, but conditions
are slightly more favorable for SHRA/TS activity at AUW/CWA and
RHI through evening. Winds will remain light throughout the day.

Calm winds and clear skies are forecast overnight. Fog is possible
across the north and may drop visibility to around 1SM Tuesday
morning, mainly affecting KRHI.

.KOSH...Very little change from the previous forecast with SCT-
BKN cumulus still expected this afternoon, then skies clearing out
this evening. VFR conditions should persist through TAF period.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......MG
AVIATION.......ML
Hazardous weather outlook, Jul 30, 3:18 AM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
418 AM CDT Mon Jul 30 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-311100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
418 AM CDT Mon Jul 30 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected this afternoon. The storms are
not expected to be severe, but could produce brief heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Wednesday through Wednesday night.
There is a marginal risk of severe storms, mainly during the
afternoon and evening. Strong winds appear to be the main severe
threat.

There is a chance for thunderstorms late Saturday night and
Sunday but it is too early to determine their severe weather
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-311100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
418 AM CDT Mon Jul 30 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Isolated thunderstorms developing over the land this afternoon
could move over the southern Bay of Green Bay. Any storms that
move over the water will pose a lightning hazard to boaters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Wednesday afternoon and Wednesday night.
and again late Saturday night and Sunday. Any storms that develop
would pose a hazard to mariners.

Skowronski/MG

In the hours before

Special weather statement, Jul 30, 10:41 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1141 AM CDT MON JUL 30 2018

WIZ022-040-301745-
Kewaunee WI-Door WI-
1141 AM CDT MON JUL 30 2018

...SLOW MOVING THUNDERSTORMS ACROSS DOOR AND NORTHERN KEWAUNEE
COUNTIES...

At 1138 AM CDT, Doppler radar was tracking a strong thunderstorm near
Algoma, or 9 miles south of Sturgeon Bay. This storm was nearly
stationary. Other thunderstorms were located near Forestville and
just west of Jacksonport.

Half inch hail, torrential rain and winds in excess of 30 mph will
be possible with these storms.

Locations impacted include...
Sturgeon Bay, Kewaunee, Algoma, Jacksonport, Ephraim, Egg Harbor,
Whitefish Bay, Brussels, Baileys Harbor and Sister Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4516 8697 4510 8695 4501 8710 4486 8715
      4476 8727 4441 8747 4467 8781 4490 8757
      4494 8745 4507 8736 4509 8737 4527 8717
      4520 8692
TIME...MOT...LOC 1638Z 054DEG 0KT 4471 8744

Bersch
Special weather statement, Jul 30, 11:24 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1224 PM CDT MON JUL 30 2018

WIZ040-301830-
Kewaunee WI-
1224 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR KEWAUNEE COUNTY UNTIL 130 PM
CDT...

At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm over
Luxemburg, or 9 miles southeast of Bay Shore Park. This storm was
nearly stationary.

Nickel size hail, torrential rain and winds in excess of 40 mph will
be possible with this storm.

Locations impacted include...
Luxemburg, Casco, Birchwood, Curran, Lincoln, Pilsen, Krok,
Gregorville and Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4434 8777 4468 8776 4467 8746 4433 8758
      4433 8764
TIME...MOT...LOC 1723Z 023DEG 2KT 4454 8766

Bersch
Local storm report, Jul 30, 11:33 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1233 PM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     HAIL             LUXEMBURG               44.54N 87.69W
07/30/2018  E0.25 INCH       KEWAUNEE           WI   PUBLIC

            HAIL A LITTLE LARGER THAN PEA-SIZE.

&&
Special weather statement, Jul 30, 11:49 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Green Bay WI
1249 PM CDT MON JUL 30 2018

WIZ039-301815-
Brown WI-
1249 PM CDT MON JUL 30 2018

...THUNDERSTORM OVER SOUTHEAST BROWN COUNTY...

At 1247 PM CDT, Doppler radar was tracking a thunderstorm near
Bellevue, or 8 miles south of Green Bay, and was nearly stationary.

Lightning, pea size hail, and winds in excess of 30 mph will be
possible with this storm.

Additional storms may form near Green Bay into the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.

&&

LAT...LON 4430 8812 4448 8803 4461 8778 4435 8777
TIME...MOT...LOC 1747Z 259DEG 5KT 4439 8798

JKL
Special weather statement, Jul 30, 12:38 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
138 PM CDT MON JUL 30 2018

WIZ039-040-050-301900-
Kewaunee WI-Manitowoc WI-Brown WI-
138 PM CDT MON JUL 30 2018

...THUNDERSTORMS OVER SOUTHEAST BROWN COUNTY...

At 135 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from near Poland to Denmark to Wayside. The storms were
nearly stationary.

Lightning, heavy rain, pea size hail, abd winds of 30 mph will be
possible with these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with these storms. If you can
hear thunder, you are close enough to be struck by lightning. Move
to shelter if the storms approach your location.

&&

LAT...LON 4419 8805 4424 8805 4451 8783 4447 8752
      4412 8778
TIME...MOT...LOC 1835Z 266DEG 10KT 4441 8778 4423 8796

JKL

The radar

The Green Bay radar (KGRB), 28 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brown

When
July 30, 12:50 PM CST
Where
Brown County, 0.69 mi S of Denmark
Measured
0.75 in hail
Reported by
Public
Coordinates
44.340, -87.830

Penny size hail fell in Denmark.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773396.